Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 221, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 8:09 PM CDT for Pike County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 8:09 PM CDT (01:09 UTC)
- Expired
- May 2, 2003, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2674 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
817
WUUS54 KBMX 030109
SVRBHM
ALC109-030215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 915 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF ORION TO 17
MILES SOUTHWEST OF GOSHEN...MOVING EAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BANKS...
BRUNDIDGE...LINWOOD AND TROY.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3163 8617 3179 8614 3180 8619 3185 8617
3197 8618 3194 8579 3163 8576
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:11 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, May 2, 2:11 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 211 PM CDT FRI MAY 02 2003 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY MINOR CHANGES. BHM 062/082 058/083 065 32-234 MGM 063/086 060/086 065 33-122 .BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 7 hours 26 minutes before
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 6:50 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM HOOVER AL 0.75 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM HUEYTOWN AL 1.25 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM ANNISTON AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0641 PM OXFORD AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0642 PM BESSEMER AL TORNADO
05/02/03 JEFFERSON HAM RADIO/STORM SPOTTERLocal storm report, May 2, 6:54 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM TALLADEGA AL FUNNEL CLOUD
05/02/03 TALLADEGA JUST NORTH OF TALLADEGA.
PUBLIC
0635 PM HUEYTOWN AL TORNADO
05/02/03 JEFFERSON PLUS 2.75 IN HAIL.
PUBLIC
0637 PM 5 E JACKSONVILLE AL FUNNEL CLOUD
05/02/03 CALHOUN FIRE DEPT.Local storm report, May 2, 7:01 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM HELENA AL TORNADO
05/02/03 SHELBY POSSIBLE TOUCH DOWN
HELENA ROAD. PD/HAM
0650 PM BIRMINGPORT AL FUNNEL CLOUD
05/02/03 JEFFERSON NEAR RED MOUNTAIN. BHM
OBSRVR.
0645 PM HOOVER AL 1.00 IN HAIL
05/02/03 JEFFERSON HAM RADIOLocal storm report, May 2, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM HELENA AL 0.88 IN HAIL
05/02/03 SHELBY HAM RADIO
0700 PM 3 S BESSEMER AL 0.88 IN HAIL
05/02/03 JEFFERSON
0726 PM MONTEVALLO AL FUNNEL CLOUD
05/02/03 SHELBY IMMEDIATELY NORTH. HAM
RADIO
0727 PM ROANOKE AL 80 MPH TSTM GUST
05/02/03 RANDOLPH 70-80MPH. EMA
0729 PM CALERA AL TORNADO
05/02/03 SHELBY TORNADO. PD
0732 PM BESSEMER AL 0.75 IN HAIL
05/02/03 JEFFERSON HAM RADIO.
0744 PM HUEYTOWN AL 1.75 IN HAIL
05/02/03 JEFFERSON MEDIALocal storm report, May 2, 8:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM MAYLENE AL 4.00 IN HAIL
05/02/03 SHELBY HAM RADIOLocal storm report, May 2, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM FIVE POINTS AL WIND DAMAGE
05/02/03 CHAMBERS TREES AND POWER LINES
DOWN. FIVE POINTS
VICINITY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 12 min |
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 2, 7:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| May 2, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 64 min |
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| May 2, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 16 min |
| May 2, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| May 2, 7:38 PM CDT | Tornado Warning | BMX | Talladega | 22 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 64 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 62 min |
| May 2, 7:48 PM CDT | Tornado Warning | BMX | Coosa | 42 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 33 min |
| May 2, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 32 min |
| May 2, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| May 2, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 39 min |
| May 2, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 28 min |
| May 2, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 45 min |
| May 3, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
| May 3, 7:09 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| May 3, 7:45 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| May 3, 8:24 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.